The Dangers of Cymbalta


OK, for a while there, it seemed as though Cymbalta was helping me cope. This past weekend, though, the truth raised its ugly head and bit me. I developed severe adverse reactions to it. Not any serious physical ones, but mental and emotional ones. I became combative, depressed, and suicidal. When I wasn’t depressed, I developed mania. I frightened a lot of people, myself included.

I realized, finally, what was going on just before midnight last night. I had a great deal of difficulty going to sleep, and when I did, it was fitful. I woke up this morning and called the office of the prescribing doctor as soon as they opened. I told a nurse what was happening, and she had the doctor call me. I got the word just a few minutes ago. I am to immediately stop Cymbalta. I’m supposed to call my PCP and get a referral to a psychiatrist for ongoing treatment. I don’t think the HMO is going to cover that. The PCP doctor is closed for lunch now.

I’m very afraid to spend the night alone tonight. Afraid of withdrawal symptoms, and afraid of the potential for even worse depression to return. No way will I be able to get into see an HMO psychiatrist in less than a week. There’s always the possibility that the Cymbalta was actually the cause of the depression all along, and the increased dosage was simply what it took to bring that to light. Who knows though? I wonder what “withdrawal symptoms” will be like?

But far worse is the fact that I frightened away people I love, who apparently can’t stand the idea of being around me again. There’s a web site, FML, that seems so very appropriate now. I’d post my story there, but no one would believe it.

Advertisements

About Janet Logan

Well educated woman, transgender / transsexual, lesbian, Reiki practitioner, LGBT activist, polyamorous, and eclectic Pagan.
This entry was posted in grief, Healthcare, Major Depressive Disorder, Mental health and tagged , , . Bookmark the permalink.

8 Responses to The Dangers of Cymbalta

  1. Chris Loy says:

    Having been on the up from Cymbalta combined with an increased dose of Lyrica plus increased Darvocet, I can say looney bin is an understatement. I had people stopping by to check on me and they would ed up staying to babysit me and my daughter. It was embarrassing to be a grown adult unable to think straight because of all the meds I was on.
    Stopping them for me was not an option because of the physical pain.

    I am glad they are adjusting your levels. You are right, withdrawl will be heck, but hopefully being off of them and free from their clutches will be worth it.

    *hugs*
    Just remember, you are not alone.

    • Raven Xanadu says:

      Thank you Chris. Yeah, it is embarrassing being an adult who needs a babysitter, but I would so take that tonight and the next few nights. I would much rather be embarrassed than alone right now.

  2. Cathy says:

    Severe headaches are usually the major withdrawl symptom, though seizures are known to occur…
    Most medical insurances have little to no mental health care attaches to them. If they do it is usually limited to 10 visits per year. Quite a few of the mental health providers are aware of this and will negotiate fees with you if you ask them…

  3. Pingback: Tweets that mention The Dangers of Cymbalta | The Raven's Nest -- Topsy.com

  4. Amy Ringenbach says:

    Ernie,
    You’re not alone, first.
    I’m very surprised your doctor said to immediately stop taking the Cymbalta, since all PDR/Medscape/NIH advisories state gradual reduction in dosage.

    From NIH: http://www.nlm.nih.gov/medlineplus/druginfo/meds/a604030.html

    “Do not stop taking duloxetine without talking to your doctor. Your doctor will probably decrease your dose gradually. If you suddenly stop taking duloxetine, you may experience withdrawal symptoms such as nausea; vomiting; diarrhea; anxiety; dizziness; tiredness; headache; pain, burning, numbness, or tingling in the hands or feet; irritability; difficulty falling asleep or staying asleep; sweating; and nightmares. Tell your doctor if you experience any of these symptoms when your dose of duloxetine is decreased.”

    Here, from Medscape http://www.medscape.com/viewarticle/589932 some additional info.

    My personal experience of withdrawal from Celexa (a related SSRI anti-depressant) included odd muscle and joint ‘zaps,’ mostly in my arms, as if one had momentarily come in contact with an unprotected electric current. These specific symptoms lasted about two-weeks and decreased in frequency and and intensity. These ‘zaps’ are not painful and only last a few seconds. No, I didn’t physically shake or vibrate; no one knew I was experiencing withdrawal. The first few nights I had bizarre dreams of things buzzing, like hearing a phone off the hook for too long, or a cellphone on vibrate. I set my clock radio to play an ocean/waves/sea gulls sound which helped alot. Visually, these dreams seemed filled with jumping zigzag lines and figures. My doctor told me to take L’tryptophan to lessen the dreams’ intensity, and this helped tremendously! Only the first two days did I feel any dizzyness, lasting a few seconds. I was safe to drive and work. I did not drink any alcohol while unwinding from this drug, nor did I drink while on it.
    One odd thing: I suddenly craved sugar which, for me, is a no-no. Eating fresh fruit like apples instead of raiding the candy machine helped alot.

    Good luck. The first few nights may be rough. Reduce your caffeine/soda intake sharply; that will help too.

    Keep us posted, okay? Again, you’re NOT alone!
    Best,

    Amy aka ‘@bleuz00m’

    • Raven Xanadu says:

      Thank you Amy. I was a bit surprised by that reaction as well. Honestly, so was my PCP. That said, I would rather do cold turkey than ever again be the person I was this past weekend.

  5. Pam Stuckey says:

    I was put on Cymbalta 10 years ago…..and I have gained so much weight on it along with
    patches of nerve damage on my legs similar to what a diabetic has, and very severe memory loss, insomnia, and fatigue….I decided to take my health back…..so I called my Dr. who was not helpful at all…he lowered my dose from 60 to 30 and gave me no instructions on how to go from one to the other…..I have experienced brain zaps, nausea,
    headaches, brain zaps, dizziness, disorientation, severe mood swings, and the worst part is flu like symptoms of my entire body hurting severely. I finally just quit after trying to gradual come off them….it has been 3 months and things are still hell on earth. I have taken supplements to try and help but I haven’t had much help…..biotin and alfalfa power along with mega doses of Fish oil have helped the brain zaps and mood swings but not the rest…..I HURT all over most of the time…….
    pam

Comments are closed.